Mississippi, 2011Flood in Mississippi, May 1 to 31, 2011
May 1 to 31, 2011 · NWS LIX · 1 event in 1 county or zone
Snow melt in the central and northern United States and heavy springtime rainfall in the Ohio Valley and Tennessee Valleys contributed to significant flooding along the lower Mississippi River. The magnitude of flooding was comparable to the floods of 1927, 1983, and 1993.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow melt in the central and northern United States and heavy springtime rainfall in the Ohio Valley and Tennessee Valleys contributed to significant flooding along the lower Mississippi River. The magnitude of flooding was comparable to the floods of 1927, 1983, and 1993. Major flooding levels were reached at the close-by upstream Natchez gage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 30, 10:34 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 30, 10:34 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1134 PM CDT SAT APR 30 2011
.UPDATE...
...06Z AVIATION DISCUSSION...
A SCATTERED TO BROKEN STRATUS DECK IS EXPECTED TO DEVELOP OVER THE
TERMINALS BETWEEN 08 AND 12Z. THIS STRATUS DECK WILL FORM BENEATH
AND ELEVATED INVERSION RUNNING AROUND 4K FEET. THE INVERSION
SHOULD REMAIN ELEVATED THROUGH THE NIGHT...AS BOUNDARY LAYER WINDS
REMAIN HIGH THROUGH THE ENTIRE FORECAST PERIOD. THESE WINDS SHOULD
CONTINUE TO RUN IN EXCESS OF 15 KNOTS THROUGH THE NIGHT AND INTO
TOMORROW. DO NOT EXPECT MUCH STRATUS BUILD DOWN TONIGHT...SO MVFR
CONDITIONS SHOULD PREVAIL THROUGH AT LEAST 14Z. THE STRATUS DECK
WILL BEGIN TO MIX OUT AFTER 14Z...WITH VFR CONDITIONS RETURNING BY
18Z. HOWEVER...A SCATTERED TO BROKEN CU FIELD SHOULD CONTINUE
THROUGH THE DAY. CEILINGS SHOULD RUN BETWEEN 4-5K FEET IN THE
AFTERNOON. AFTER 00Z...THE ELEVATED INVERSION WILL ONCE AGAIN
BEGIN TO STRENGTHEN...LEADING TO THE FORMATION OF ANOTHER BROKEN
STRATUS DECK BY 03Z OVER THE TERMINALS. 32
&&
.PREV DISCUSSION... /ISSUED 359 PM CDT SAT APR 30 2011/
SHORT TERM...
RETURN FLOW UNDERWAY OVER THE MID-GULF AREA WITH MARINE LAYER
MOISTURE IMPARTING LIGHT SHOWERS AT TIMES FROM THE UPPER
ATHCHAFALAYA BASIN INTO CENTRAL MISSISSIPPI. HUMIDITY LEVELS WILL
CONTINUE TO INCREASE AS SUB-TROPICAL AIR MASS CONTINUES TO ADVANCE
NORTH NEXT FEW DAYS. MAY HAVE TO CONTEND WITH SOME PATCHY TO AREAL
FOG LATER TONIGHT IF WINDS ABATE ENOUGH TO ALLOW CLOUD DECK TO
LOWER. AFTER MORNING BURN...TEMPS SHOULD WARM TO UPPER 80S SOME
INTERIOR LOCATIONS SUNDAY. INCREASING CLOUD COVER FOR MONDAY MAY
TEMPER DAYTIME HIGHS A BIT.
LONG TERM...
MODELS INDICATE FRONTAL ZONE TO MOVE SLOWLY INTO THE FORECAST AREA
MONDAY AND OFFER SOME COMPRESSIONAL HEATING AND MAYBE A WEAK FOCUS
BUT LACKING OMEGA SUPPORT...WHICH SHOULD BE FARTHER NORTH OVER
ARKANSAS IN THE CENTRAL MISSISSIPPI RIVER VALLEY. ENHANCED
RAINFALL TO OUR NORTH WILL BECOME A ROUTING ISSUE ON THE
TRIBUTARIES AND MAINSTEM IN COMING DAYS. FRONT FINALLY MOVES OFF
THE COAST DURING THE DAY TUESDAY WITH A BRIEF RETURN TO SEASONABLE
TEMPERATURES BEFORE A WARMING TREND ONSETS HEADING INTO NEXT
WEEKEND.
AVIATION...
MARINE LAYER CLOUDS ADVANCING FROM THE WEST SHOULD MAINTAIN MVFR
TO IFR CEILINGS TONIGHT. IF BOUNDARY LAYER WINDS DECOUPLE...MVFR
VSBY IN FOG MAY DEVELOP MAINLY AFTER 08Z IN SOME LOCATIONS. CLOUDS
SHOULD THEN LIFT TO UPPER END MVFR TO LOWER END VFR AFTER 15-16Z.
MARINE...
ONSHORE FLOW TO STEADILY INCREASE TO 15-20 KT SUNDAY AND MAINTAIN
AROUND THIS LEVEL THROUGH MONDAY. WIND SHIFT WITH STRONGER
NORTHWEST WINDS TUESDAY TO LIKELY PROMPT SMALL CRAFT ADVISORIES.
WINDS AND SEAS SHOULD THEN LOWER WEDNESDAY INTO THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 63 85 67 86 / 10 10 10 30
BTR 68 87 68 86 / 10 10 10 20
ASD 67 85 68 86 / 10 10 10 20
MSY 70 86 71 86 / 10 10 10 20
GPT 67 85 69 85 / 10 10 10 20
PQL 67 84 69 84 / 10 10 10 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 30, 6:35 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
735 PM CDT SAT APR 30 2011
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-020045-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
735 PM CDT SAT APR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO WEATHER HAZARDS ARE EXPECTED SUNDAY. ANOTHER COLD FRONT WILL
APPROACH THE LATE SUNDAY AND MONDAY AND MOVE ACROSS THE AREA
MONDAY NIGHT INTO TUESDAY. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED WITH THE FRONT. A FEW STRONG STORMS
ASSOCIATED WITH THE PASSAGE OF THE COLD FRONT CAN NOT BE RULED
OUT. HOWEVER...THE LOCALE OF THE STRONGER STORMS SHOULD REMAIN
NORTH OF THE AREA MONDAY INTO TUESDAY. THEREFORE...WIDESPREAD
SEVERE THUNDERSTORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
22/TD
Flood, Wilkinson
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Wilkinson County, 11.28 mi NNW of Ft Adams to 6.12 mi SW of Ft Adams
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 31.226, -91.636
Considerable low land flooding occurred in the extreme west portion of the county near the Mississippi River. County emergency management reported approximately 50 houses and 80 mobile homes were affected by floodwaters. Several roads and bridges in the west portion of the parish were damaged by flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, May 1 to 31, 20114 deaths · $6.6 million · 14 events
- Flooding in Arkansas, May 1 to 31, 20112 deaths · $250 million · 45 events
- Hail and Damaging Winds in Texas, May 1 to 2, 20111 death · 5 injured · $471,000 · 2.75 in hail · 81 events
- Tornado and Flash Flooding in Arkansas, May 1 to 2, 20111 death · $3.7 million · EF1 · 28 events
- Flooding in Tennessee, May 1 to 31, 2011$2.0 billion · 5 events
- Flooding in Mississippi, May 1 to 31, 2011$1.0 billion · 3 events
- Drought in Texas, May 1 to 31, 2011$245 million · 24 events
- Flash Flooding and Flooding in Missouri, May 1 to 31, 2011$295 million · 13 events
- Flooding in North Dakota, May 1 to 31, 2011$110 million · 4 events
- Flooding in Kentucky, May 1 to 31, 2011$32 million · 13 events
- Flash Flood and Flooding in Kentucky, May 1 to 10, 2011$9.3 million · 23 events
- Wildfire in New Mexico, May 1 to 31, 201113 injured · $150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351845.